Loophole puts users of generic drugs at risk

“If you take a generic drug, you have no rights. And most people don’t realize that.” Most of the prescriptions filled in the U.S.—80%— are for the generic version of brand-name drugs. In fact, your insurance probably requires you take the cheaper generic version when it is available. But there is a dangerous safety gap: generic… Learn More »

Accidental Poisoning Cases Rise in U.S.

30 children die every year in the U.S. from accidental medicine poisoning.  The alarming rise of cases of child poisoning was highlighted in recent report by Portland’s KGW and Seattle’s KING5 news, which tells the story of a doctor whose toddler was poisoned by pills she mistook for candy while trick-or-treating in his office last… Learn More »

Electronic Prescriptions As Likely to Contain Errors as Handwritten Ones

According to a paper recently published in the Journal of American Medical Information Association, by Dr. Karen Nanji of Massachusetts General Hospital in Boston, more than 10% of electronic prescriptions contain an error, which means that prescriptions sent electronically are just as likely to contain mistakes as handwritten ones. The researchers analyzed 3,850 computer-generated prescriptions… Learn More »

Diabetes Drug Actos May Increase Risk of Cancer

Actos a prescription drug of the class thiazolidinedione that is used to treat type 2 diabetes. This week, the FDA announced that patients taking Actos for more than a year may have an increased risk of bladder cancer. The FDA’s announcement is based on its review of data from a planned five-year interim analysis of… Learn More »

FDA Recommends Reducing Dosage of Popular Cholesterol-Lowering Drug Simvastatin

Simvastatin is a prescription drug used to control elevated cholesterol. Last week, the FDA recommended that doctor not start patients on an 80 mg dose of simvastatin – the highest approved dose of the drug — because of the risk of a condition known as myopathy, characterized by unexplained muscle weakness or pain. The FDA further… Learn More »

Regulators Question Safety of Growth Hormone After Study Shows Increased Risk of Death Among Adults Treated With Hormone as Children

As reported on MedPage Today, in early December, the European Medicines Agency (EMA) (the European Union's equivalent of the FDA) announced it will investigate the safety of growth hormone (known generically as somatropin) used to treat growth hormone deficiency and short stature in children.  The review is based on data from a long-term study of… Learn More »

FDA Orders Painkillers Darvon and Darvocet Pulled from Market

The FDA has ordered manufacturers of Darvon and Darvocet (painkillers containing propoxyphene) to stop selling the drugs after receiving new clinical data showing that the drug puts patients at risk of potentially serious or even fatal heart rhythm abnormalities. As a result of these data, combined with other information, including new epidemiological data, the agency… Learn More »

Lipitor Recall

Pfizer has recalled specific bottles of LIPITOR (40 mg only) due to a small number of reports of an uncharacteristic odor related to the bottles in which LIPITOR is packaged. The odor is not likely to cause adverse health consequences in patients taking LIPITOR. But patients are advised that if they take LIPITOR 40 mg… Learn More »

Counterfeit Tamiflu Sold By Internet-Based Pharmacies is Dangerous to Patients Allergic to Penicillin

Last week, the FDA notified consumers and healthcare professionals about a potentially harmful product represented as "Generic Tamiflu" sold over the Internet. FDA tests revealed that the fraudulent product does not contain Tamiflu’s active ingredient, oseltamivir, but cloxacillin, an ingredient in the same class of antibiotics as penicillin. Patients who are allergic to penicillin products… Learn More »

McNeil Consumer Healthcare Recalls Additional Lots of Benadryl and Tylenol

We previously notified readers about the massive recall by McNeil Consumer Healthcare over various over-the-counter medicines due to consumer reports of an unusual moldy, musty, or mildew-like odor that was associated with nausea, stomach pain, vomiting, and diarrhea. The odor was traced to minute amounts of a chemical called 2,4,6-tribromoanisole (TBA), which can result from… Learn More »